New York, 2013Flash Flood in New York, July 3, 2013
July 3, 2013 · NWS BTV · 1 event in 1 county or zone
Showers and thunderstorms developed in tropical moisture feeding along a stationary boundary. Record rainfall in May and June saturated the ground and elevated water levels in rivers and streams, making the region vulnerable to flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in tropical moisture feeding along a stationary boundary. Record rainfall in May and June saturated the ground and elevated water levels in rivers and streams, making the region vulnerable to flooding. Some storms produced over two inches of rain in one to two hours, resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 3, 12:39 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 3, 12:39 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
139 PM EDT WED JUL 3 2013
.SYNOPSIS...
DEEP TROPICAL MOISTURE RIDING NORTH ALONG A STALLED FRONTAL
BOUNDARY WILL CONTINUE TO PROVIDE THE NORTH COUNTRY WITH
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING
OVER THE NEXT FEW DAYS...WITH HEAVY DOWNPOURS AND ISOLATED AREAS
OF FLOODING POSSIBLE. INCREASINGLY WARM AND HUMID CONDITIONS ARE
EXPECTED AS WELL...WITH HIGHS IN THE MID TO UPPER 80S...WITH
DEWPOINTS REMAINING IN THE MID TO UPPER 60S.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 139 PM EDT WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG A BOUNDARY DRAPED ACROSS THE NRN
ADKS...ACROSS THE CPV AND INTO CENTRAL VT AND THE NEK. BOUNDARY
AND ASSOCIATED SHOWERS AND TSTMS GRADUALLY SAGGING SOUTH THIS
AFTN. MODERATE TO HEAVY RAINFALL IS OCCURRING WITH THESE
SHOWERS/TSTMS...BUT TRAINING NOT OCCURRING. SO AREAS WILL SEE
BRIEF PERIODS OF HEAVY RAINFALL. SOME PONDING ON ROADS PSBL WITH
HEAVY RAINFALL...BUT AS THE AFTN TURNS TO EARLY EVENING...SHOWERS
AND THUNDERSTORMS WILL BEGIN TO DISSIPATE AS THEY TRAVEL
SOUTHWARD INTO S CENTRAL VT.
PREVIOUS DISCUSSION...LITTLE CHANGE IN LARGE SCALE SYNOPTIC
PATTERN WITH BERMUDA HIGH OFF THE EAST COAST AND DEEP CLOSED
TROUGH OVER THE MIDWEST. THE RESULT IS A DEEP AND MOIST SOUTH-
SOUTHWEST FLOW EXTENDING INTO THE NORTHEAST. MEANWHILE...REMNANTS
OF STALLED SURFACE FRONTAL BOUNDARY REMAIN DRAPED ACROSS THE
REGION...AND WILL SERVE AS A FOCUS FOR MORE SHOWERS AND POSSIBLE
THUNDERSTORMS TODAY. WITH PRECIPITABLE WATER VALUES AROUND 1.75
INCHES...THE POTENTIAL EXISTS FOR SOME LOCALLY HEAVY RAINFALL.
WIDELY SCATTERED SHOWERS ACROSS THE REGION AT THIS TIME...BUT
CHANCES WILL INCREASE DURING THE DAY DUE SURFACE HEATING AND
RESULTING INSTABILITY. GREATEST THREAT FOR HEAVIER SHOWERS AND
STORMS WILL BE DURING THE AFTERNOON AND EVENING HOURS...THREAT
FOR SOME ISOLATED FLASH FLOODING WILL STILL NEED TO BE MONITORED.
925 MB TEMPS CLIMB TO NEAR +20C TODAY...AND WITH LIMITED SUNSHINE
SHOULD SUPPORT MAX TEMPS OF 80-85 IN THE VALLEYS.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/...
AS OF 502 AM EDT WEDNESDAY...PERSISTENCE REMAINS THE RULE THURSDAY
THROUGH FRIDAY AS WE REMAIN LOCKED IN BETWEEN BERMUDA HIGH OFF
THE EAST COAST AND UPPER TROUGH OVER THE MIDWEST. DECAYING SURFACE
BOUNDARY OVER THE REGION LIFTS FURTHER NORTH WHILE THE UPPER RIDGE
MOVES SLOWLY WESTWARD. WARM AND MOIST SOUTH-SOUTHWEST FLOW
CONTINUES THROUGH THE PERIOD...WITH THREAT OF SHOWERS AND
THUNDERSTORMS BOTH DAYS. MAX TEMPS EXPECTED TO BE IN THE MID 80S
TO NEAR 90 ON THURSDAY AND FRIDAY WITH DEWPOINTS WELL INTO THE
60S TO AROUND 70. THESE CONDITIONS WILL SUPPORT SUFFICIENT
SURFACE BASED INSTABILITY EACH AFTERNOON TO GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS. SERIES OF WEAK AND DIFFICULT TO TIME
SHORTWAVES WILL ALSO ENHANCE SHOWER THREAT AT TIMES. PRECIPITABLE
WATER VALUES REMAIN ABNORMALLY HIGH...NEAR 2 INCHES...SO THREAT
FOR HEAVY DOWNPOURS WILL CONTINUE...WITH THREAT FOR ISOLATED
FLASH FLOODING AS SOILS REMAIN VERY SATURATED. NIGHTS WILL BE WARM
AND MUGGY WITH LOWS IN THE 60S...TO NEAR 70 IN THE CHAMPLAIN AND
SAINT LAWRENCE VALLEYS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 358 AM EDT WEDNESDAY...FOR THE EXTENDED PERIOD...FRIDAY NIGHT
THRU SATURDAY OVER THE NORTH COUNTRY HAS REGION REMAINING UNDER
SSW FLOW ASSOCIATED WITH BLOCKING RIDGE OFFSHORE AND UPPER TROUGH
TO THE WEST. THIS SCENARIO HAS PLAYED OUT OVER THE PAST SEVERAL
DAYS RESULTING IN RW/TRW FOR THE AREA. FOR THIS TIME FRAME...WILL
CONTINUE THIS TREND WITH AFOREMENTIONED PRECIP IN THE
FORECAST...KEEPING POPS IN CHANCE CATEGORY. GOING INTO THE LATTER
PORTION OF THE UPCOMING WEEKEND AND INTO NEXT WEEK...CWA WILL SEE
A BRIEF TRANSITION FROM ZONAL FLOW OVER AREA...TO WK TROUGH THAT
SETS UP OVER THE GREAT LKS REGION. GFS/ECMWF DO DIFFER ON TIMING
FOR SWINGING SYSTEM THRU THE AREA. BY TUESDAY...BACKDOOR FRNT
COULD APPROACH THE REGION AS TROUGH PUSHES EAST THRU THE
AREA...FURTHER ENHANCING CHANCES FOR MORE PRECIP. WILL CONTINUE
WITH CHANCE POPS FOR PRECIP AS MDL CONSISTENCY LOW. TEMPS CLOSE TO
NORMAL FOR EXTENDED WITH HIGHS IN THE 80S AND LOWS MAINLY IN THE
60S. AS SEEN IN PAST WEEK...PERIODS OF RW/CLDS MOVING OVER AREA OF
THE CWA...DAYTIME HIGHS COULD BE AFFECTED BY SEVERAL DEGREES.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...MIX OF VFR/MVFR COND WITH CEILINGS
BKN030-050 W/ -SHRA ESPECIALLY IN THE AFTERNOON. BY 00Z-02Z -RW
WILL GIVE WAY TO FG THAT BRINGS VSBY DOWN TO 1-4SM. LOWEST IN
SLK/MPV. WINDS SSW 5-10KTS...BECM LGT/VAR AGAIN BY 00Z THURSDAY.
AND BR/FG THAT FORMS OVERNIGHT SHOULD LIFT BY 12Z.
OUTLOOK 18Z THURSDAY THROUGH MONDAY...
18Z THURSDAY THROUGH 00Z SATURDAY...VFR EXCEPT BRIEF REDUCTION TO
MVFR IN SHOWERS EACH AFTERNOON/EVENING...AND IFR SOME LOCATIONS
DUE TO FOG GENERALLY 06-12Z.
00Z SATURDAY THROUGH MONDAY...DRYING TREND WITH VFR CONDITIONS
AND ONLY SLGT CHC FOR SHOWERS ON SUNDAY.
&&
.HYDROLOGY...
AS OF 500 AM EDT WEDNESDAY...OVER THE COMING DAYS...INDIVIDUAL
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AS REGION
REMAINS OPEN TO MOISTURE SOURCE IN THE GULF...AND WARM MOIST AIR
IS IN PLACE TO FUEL DIURNAL SHOWERS/THUNDERSTORMS. CONFIDENCE IN
TIMING TOO LOW FOR ANY FLOOD WATCHES AT THIS TIME...AS THERE WILL
BE NO FRONTAL FEATURE TO CONCENTRATE RAINFALL. BUT THREAT FOR
ISOLATED AREAS OF FLOODING EXISTS EACH DAY THROUGH FRIDAY.
&&
.MARINE...
A LAKE THUNDERSTORM ADVISORY IS IN EFFECT...HEAVY RAIN SHOWERS
ARE DEVELOPING AND MOVING ALONG A BOUNDARY STRETCHED ACROSS THE
NRN ADKS...CPV INTO THE NEK. SOME SHOWERS WILL CONTAIN THUNDER
AND LIGHTNING THIS AFTN. THE HEAVY RAIN WITHIN THESE SHOWERS WILL
RESULT IN REDUCED VISIBILITIES TO LESS THAN 3 SM. WINDS WILL
GENERALLY CONTINUE TO BE OUT OF THE N-NE FOR NORTHERN HALF OF THE
LAKE...NORTH OF THE BOUNDARY...AND S-SE SOUTH OF THE BOUNDARY.
THIS BOUNDARY WILL GRADUALLY SAG SOUTH THIS AFTN...BUT HEAVY RAIN
SHOWERS WITH PSBL EMBEDDED THUNDER WILL CONTINUE INTO THE LATE
AFTERNOON ACROSS LAKE CHAMPLAIN. TOWARDS THE EARLY EVENING
HOURS...SHOWERS WILL TAPER OFF.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...RJS
NEAR TERM...RJS/KGM
SHORT TERM...RJS
LONG TERM...JN
AVIATION...JN/NEILES
HYDROLOGY...
MARINE...
Hazardous weather outlook, Jul 3, 3:06 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
406 AM EDT WED JUL 3 2013
NYZ026>031-034-035-087-VTZ001>012-016>019-040815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
406 AM EDT WED JUL 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE
ISOLATED AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 3, 1:34 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
234 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLASH FLOOD 2 NNW HUNTINGTON 44.35N 73.01W
07/03/2013 CHITTENDEN VT LAW ENFORCEMENT
SHERMAN HOLLOW ROAD CLOSED DUE TO FLOODING
&&
EVENT NUMBER BTV1300191
MUCCILLILocal storm report, Jul 3, 1:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
249 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM FLASH FLOOD HUNTINGTON 44.33N 72.99W
07/03/2013 CHITTENDEN VT DEPT OF HIGHWAYS
NUMEROUS ROADS FLOODED OR WASHING OUT INCLUDING HAPPY
HOLLOW ROAD AND EAST STREET
&&
EVENT NUMBER BTV1300192
MUCCILLILocal storm report, Jul 3, 1:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
250 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLASH FLOOD 2 NNW HUNTINGTON 44.35N 73.01W
07/03/2013 CHITTENDEN VT LAW ENFORCEMENT
SHERMAN HOLLOW ROAD CLOSED DUE TO FLOODING
0248 PM FLASH FLOOD HUNTINGTON 44.33N 72.99W
07/03/2013 CHITTENDEN VT DEPT OF HIGHWAYS
NUMEROUS ROADS FLOODED OR WASHING OUT INCLUDING HAPPY
HOLLOW ROAD AND EAST STREET
&&
EVENT NUMBER BTV1300191 BTV1300192
MUCCILLISpecial weather statement, Jul 3, 2:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT WED JUL 3 2013
NYZ028-031-034-035-VTZ001-003-005>010-017-018-032100-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-GRAND ISLE VT-LAMOILLE VT-
ORANGE VT-ORLEANS VT-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
330 PM EDT WED JUL 3 2013
...HEAVY RAIN AND ITS RUNOFF WILL CONTINUE TO AFFECT
CHITTENDEN...NORTH CENTRAL ADDISON...NORTH CENTRAL
ORANGE...NORTHEASTERN ESSEX...SOUTHEASTERN
CLINTON...SOUTHERN LAMOILLE...SOUTHWESTERN GRAND ISLE...SOUTHWESTERN
ORLEANS...AND WASHINGTON COUNTIES...
AT 318 PM EDT...HEAVY RAINFALL CONTINUED TO AFFECT CENTRAL VERMONT
AND THE CHAMPLAIN VALLEY OF VERMONT. RUNOFF FROM RECENT HEAVY RAIN
STILL CONTINUES ACROSS THE CHAMPLAIN VALLEY OF NEW YORK AND THE
EASTERN ADIRONDACKS.
VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE WILL BE RAPID RISES ON SMALL STREAMS AND
CREEKS. EVEN AFTER THE RAIN HAS ENDED...RUNOFF WILL CONTINUE AND
STREAMS MAY CONTINUE TO RISE.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
KEESEVILLE...SHELBURNE...HUNTINGTON...BOLTON...WATERBURY...
HANKSVILLE...JERICHO.
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
LAT...LON 4461 7239 4407 7236 4426 7354 4460 7373
MUCCILLI
Local storm report, Jul 3, 2:36 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
336 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD 2 N HUNTINGTON 44.36N 72.99W
07/03/2013 CHITTENDEN VT BROADCAST MEDIA
HUNTINGTON ROAD FLOODED NEAR MAYO ROAD
&&
EVENT NUMBER BTV1300193
MUCCILLILocal storm report, Jul 3, 2:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
337 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM FLASH FLOOD 3 ENE HINESBURG 44.34N 73.05W
07/03/2013 CHITTENDEN VT BROADCAST MEDIA
NUMEROUS ROADS FLOODED OR WASHED OUT IN HINESBURG
INCLUDING HAYDEN HILL...MEADOW...AND TEXAS HILL ROADS
&&
EVENT NUMBER BTV1300194
MUCCILLIFlash Flood, Essex
- When
- July 3, 2:40 PM EST to 4:00 PM EST
- Where
- Essex County, 5 mi W of Willsboro Pt to 4 mi WNW of Willsboro
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- 911 Call Center
- Coordinates
- 44.420, -73.481
Flash flooding closed Route 9 and 22, and washed out portions of Highland Road in northeast Essex County NY. A northbound Amtrak train was halted on fears of a track washout near its crossing with Route 22 in Willsboro.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 3, 20133 deaths · 3 injured · 1 event
- Flash Flood and Flooding in Virginia, July 3 to 5, 20132 deaths · $300 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Florida, July 3 to 6, 2013$39 million · 60 kt wind · 39 events
- Flash Flooding and Flooding in North Carolina, July 3 to 4, 2013$3.1 million · 7 events
- Flash Flooding and Flood in Vermont, July 3 to 4, 2013$1.5 million · 4 events
- Flooding and Hail in New York, July 3, 2013$115,000 · 1 in hail · 14 events
- Flood and Hail in New Mexico, July 3 to 4, 2013$110,000 · 1.75 in hail · 14 events
- Flash Flooding and Damaging Wind in Georgia, July 3, 2013$103,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Missouri, July 3 to 5, 2013$51,000 · 1 in hail · 7 events
- Flash Flood in Maine, July 3, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Utah, July 3 to 8, 2013$20,000 · 63 kt wind · 18 events
- Flood in Illinois, July 3 to 4, 2013$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456572.